Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 208, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2021, 12:29 AM CDT for Comanche County, Kiowa County, Tillman County, Oklahoma. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 12:29 AM CDT (05:29 UTC)
- Expired
- May 17, 2021, 12:51 AM CDT
- In force
- 22 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Comanche County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 27 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
962
WUUS54 KOUN 170529
SVROUN
OKC031-075-141-170630-
/O.NEW.KOUN.SV.W.0208.210517T0529Z-210517T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1229 AM CDT Mon May 17 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
West central Comanche County in southwestern Oklahoma...
South central Kiowa County in southwestern Oklahoma...
North central Tillman County in southwestern Oklahoma...
* Until 130 AM CDT.
* At 1229 AM CDT, a severe thunderstorm was located near Manitou,
moving northeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Snyder, Mountain Park, Indiahoma, Manitou and southwestern Fort
Sill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3460 9910 3459 9910 3459 9908 3461 9908
3480 9888 3460 9866 3443 9899 3457 9913
TIME...MOT...LOC 0529Z 235DEG 7KT 3455 9901
HAIL...1.75IN
WIND...60MPH
$$
111 follow-up statement
968
WWUS54 KOUN 170551
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1251 AM CDT Mon May 17 2021
OKC031-075-141-170601-
/O.CAN.KOUN.SV.W.0208.000000T0000Z-210517T0630Z/
Comanche OK-Kiowa OK-Tillman OK-
1251 AM CDT Mon May 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COMANCHE...SOUTH
CENTRAL KIOWA AND NORTH CENTRAL TILLMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.
LAT...LON 3460 9910 3459 9910 3459 9908 3461 9908
3480 9888 3460 9866 3443 9899 3457 9913
TIME...MOT...LOC 0548Z 235DEG 7KT 3458 9897
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:39 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 16, 6:39 PM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
639 PM CDT Sun May 16 2021
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun May 16 2021
Heavy rainfall associated with the northeastward-moving MCV has
decreased over central Oklahoma. Isolated shower and thunderstorm
development will continue through the afternoon over southwestern
and south-central Oklahoma, but with smaller coverage than
earlier. The extant flood watch for central and southern Oklahoma
will continue. Residual parts of storms that form on the NM dry
line today may make it as far as western Oklahoma with the
scenario of another MCV tomorrow morning just as likely. These
various convective initiators in the very humid air mass leads to
high pops tonight and through mid-day Monday.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 315 PM CDT Sun May 16 2021
The wet pattern continues into the extended period as a slow moving
trough inches closer and weakens through midweek. Several rounds of
convection and heavy rainfall are likely, but pinpointing exact
timing and location will be difficult and likely dependent on
previous day's convection. It appears a round of storms is likely to
develop across the TX panhandle Monday afternoon and track across
our area Monday night. The risk of severe storms will likely be
highest across southwestern OK and western north TX where
instability will be highest. Messy storm modes are expected owing to
relatively weak mid level flow and the fact that by the time
storms enter our area they are likely to have congealed into
clusters or line segments, perhaps with embedded supercell
structures. A risk for large hail and damaging winds will
accompany these storms, with perhaps a tornado or two possible,
again mainly across our southwestern counties. Flooding will
continue to be a concern as well with unseasonably high moisture
available. The above scenario is all contingent on sufficient
airmass recovery out west in the wake of the convection Monday
morning, so expect future changes to the forecast as the evolution
of tonight's convection becomes more clear.
By Tuesday the mid to upper flow becomes more meridional and PWATs
surge to 1.5 to near 2". This will likely lead to an increased
flood threat across portions of central, southern, and
southeastern OK where convection will either be ongoing or is
expected to develop and training storms are likely. As the main
upper wave approaches late Tuesday, renewed convective
development is also possible over western portions of the area.
By Wednesday it appears the axis of heaviest rainfall may shift just
to the south and east of our area into eastern OK and TX. However,
with the upper trough still lingering just to our west and plenty of
available moisture at least scattered showers and storms are
likely to continue through the day. The trough weakens and lifts
northward Thursday and Friday but our area still remains between a
larger trough over the western US and a ridge centered over the
eastern US. This will keep a moist airmass in place with chances
for showers and thunderstorms each day into next weekend, with the
highest chances across central and eastern portions of the area.
Ware
&&
.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sun May 16 2021
Ongoing thunderstorms may impact KSPS over the next couple hours,
but there is a higher probability they remain just south of the
terminal. Elsewhere, expect low clouds with showers possible
overnight before a line of storms is expected to move west to east
across the area early Monday morning. Clouds will likely stick
around much of the day tomorrow but ceilings should raise to VFR
by late morning at most sites.
&&
.UPPER AIR...
Issued at 345 AM CDT Sun May 16 2021
An Upper Air flight is currently not planned today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 77 63 73 / 70 50 80 80
Hobart OK 61 80 61 76 / 70 30 80 70
Wichita Falls TX 64 82 65 76 / 70 50 80 80
Gage OK 58 79 57 76 / 70 30 80 60
Ponca City OK 61 77 61 76 / 50 40 80 80
Durant OK 64 78 65 74 / 80 80 70 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
034>048-050>052.
TX...Flood Watch through Wednesday morning for TXZ085-086-088>090.
&&
SHORT TERM...09
LONG TERM....08
AVIATION...08Hazardous weather outlook, May 16, 10:42 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1042 PM CDT Sun May 16 2021 OKZ004>048-050>052-TXZ083>090-180345- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1042 PM CDT Sun May 16 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms will continue across portions of western north Texas and southern Oklahoma through late tonight. Damaging wind gusts exceeding 60 mph and hail up to the size of half dollars will be possible mainly across western north Texas until 200 AM or so. .Heavy Rainfall... Localized flooding will be possible through tonight mainly across portions of southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm chances will continue thru Saturday. Severe thunderstorm chances return early Monday evening to the western half of Oklahoma and western north Texas. Very large hail up to the size of baseballs, damaging winds exceeding 70 mph, and perhaps a tornado or two will be possible. Strong to severe thunderstorms will be possible Tuesday and Wednesday. Hail and gusty winds could accompany any of the stronger thunderstorms. .Heavy Rainfall... Flooding will be possible mainly along and south of Interstate 44 Monday thru at least Wednesday. Many locations across this region could receive over 3 inches of total rainfall by the end of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 16, 9:22 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 922 PM CDT Sun May 16 2021 TXZ089-090-170245- Clay TX-Archer TX- 922 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR west central Clay and northern Archer Counties Until 945 PM CDT... AT 919 PM CDT, strong thunderstorms were along a line extending from 4 miles south of Mankins to 3 miles northwest of Lake Arrowhead, moving southeast at 5 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Minor flooding in areas of poor drainage... Locations impacted include... Holliday, Lake Arrowhead, Mankins and Lake Kickapoo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3363 9885 3371 9826 3382 9836 3380 9886 TIME...MOT...LOC 0219Z 331DEG 4KT 3371 9878 3373 9842 11
Local storm report, May 16, 11:02 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL KNOX CITY 33.42N 99.82W
05/16/2021 E1.50 INCH KNOX TX 911 CALL CENTER
&&
MDAYSpecial weather statement, May 16, 11:13 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 PM CDT Sun May 16 2021
OKZ036-TXZ083>085-087-170445-
Jackson OK-Foard TX-Knox TX-Wilbarger TX-Hardeman TX-
1113 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR south central Jackson...Foard...
northwestern Knox...western Wilbarger and southeastern Hardeman
Counties Until 1145 PM CDT...
AT 1112 PM CDT, strong thunderstorms were along a line extending from
4 miles east of Eldorado to near Medicine Mound to 5 miles southwest
of Crowell to 13 miles southeast of Grow, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Vernon, Crowell, Benjamin, Chillicothe, Eldorado, Elmer, Thalia,
Gilliland, Margaret, Lockett, Fargo, Medicine Mound, Odell, Truscott,
Rayland, Hess and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3396 9988 3419 9967 3456 9964 3450 9922
3406 9926 3383 9943 3383 9948 3378 9948
3349 9979 3359 9999 3383 10000 3384 10005
TIME...MOT...LOC 0412Z 291DEG 20KT 3446 9957 3417 9959 3394 9981 3372
10009
11Special weather statement, May 16, 11:44 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1144 PM CDT Sun May 16 2021
OKZ035>037-TXZ085-086-170515-
Kiowa OK-Tillman OK-Jackson OK-Wichita TX-Wilbarger TX-
1144 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...western
Tillman...southeastern Jackson...northwestern Wichita and central
Wilbarger Counties Until 1215 AM CDT...
AT 1141 PM CDT, strong thunderstorms were along a line extending from
3 miles southeast of Altus to 5 miles north of Fargo to near Lockett,
moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Altus, Vernon, Frederick, Snyder, Tipton, Mountain Park, Davidson,
Manitou, Elmer, Headrick, Altus Air Force Base, Harrold, Fargo,
Humphreys, Oklaunion and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3474 9887 3437 9887 3407 9896 3405 9936
3437 9935 3467 9936
TIME...MOT...LOC 0441Z 269DEG 24KT 3460 9929 3437 9929 3406 9933
11Local storm report, May 16, 11:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST 1 WSW VERNON 34.15N 99.30W
05/16/2021 M60 MPH WILBARGER TX TRAINED SPOTTER
&&
MDAYSpecial weather statement, May 17, 12:15 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1215 AM CDT Mon May 17 2021 OKZ035>038-170545- Kiowa OK-Tillman OK-Comanche OK-Jackson OK- 1215 AM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...Tillman... northwestern Comanche and northeastern Jackson Counties Until 1245 AM CDT... AT 1213 AM CDT, strong thunderstorms were along a line extending from near Roosevelt to 4 miles northeast of Davidson, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Frederick, Snyder, Tipton, Mountain Park, Indiahoma, Roosevelt, Manitou, Headrick, Hollister, Cooperton, Loveland, Tom Steed Reservoir, southwestern Fort Sill and Wichita Mountains Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3506 9863 3432 9867 3425 9917 3485 9915 TIME...MOT...LOC 0513Z 227DEG 22KT 3482 9903 3430 9904 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:09 PM CDT | Special Weather Statement | OUN | Marshall | 36 min |
| May 16, 7:46 PM CDT | Special Weather Statement | OUN | Marshall | 29 min |
| May 16, 8:06 PM CDT | River Flood Advisory | OUN | Pottawatomie, Seminole | 16 hr |
| May 16, 8:06 PM CDT | River Flood Advisory | OUN | Atoka | 24 hr |
| May 16, 8:21 PM CDT | Areal Flood Warning | OUN | Jefferson, Stephens | 4 hr |
| May 16, 9:56 PM CDT | Areal Flood Warning | OUN | Jefferson | 3 hr |
| May 16, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 76 min |
| May 16, 11:44 PM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 38 min |
| May 17, 12:15 AM CDT | Special Weather Statement | OUN | Tillman | 30 min |
| May 17, 12:55 AM CDT | Special Weather Statement | OUN | Comanche, Cotton, Tillman | 35 min |
| May 17, 1:28 AM CDT | Special Weather Statement | OUN | Cotton, Grady, Jefferson, Stephens | 32 min |
| May 17, 2:01 AM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 29 min |
| May 17, 12:39 PM CDT | River Flood Advisory | OUN | Comanche, Cotton | 20 hr |
| May 17, 2:27 PM CDT | River Flood Advisory | OUN | Cotton | 18 hr |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 12 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.